Texas, 2008

Hail and Damaging Winds in Texas, June 24, 2008

June 24, 2008 · NWS LUB · 6 events in 5 counties and zones

Severe thunderstorms which originated in the plains of eastern New Mexico propagated eastward into the South Plains of west Texas during the evening hours of the 24th. These storms produced large hail up to the size of quarters and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms which originated in the plains of eastern New Mexico propagated eastward into the South Plains of west Texas during the evening hours of the 24th. These storms produced large hail up to the size of quarters and damaging thunderstorm winds. The most significant impact from the storms occurred in the Brownfield vicinity (Terry County), where a number of utility poles were destroyed by thunderstorm winds accompanied by dime to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 24, 2:47 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 2:47 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT TUE JUN 24 2008

.SHORT TERM...
INITIAL AREA OF CONCERN FOR CONVECTION IS THE SOUTHERN ROLLING
PLAINS. NAM-WRF 500-300MB ISOTACHS IN COMBINATION WITH WATER VAPOR
IMAGERY SHOW A 40-50KT JET STREAK NOSING INTO THE SOUTHERN SOUTH
PLAINS. THIS SPEED MAX COMBINED WITH SURFACE BASED CAPES RUNNING IN
THE 2000-2500 J/KG RANGE AND INSIGNIFICANT CIN VALUES HAS LED TO THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS NEAR THE FISHER/STONEWALL
COUNTY LINE. FURTHER DEVELOPMENT IS ANTICIPATED AS THE JET STREAK
MOVES OVER VERY UNSTABLE CONDITIONS. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

SECOND AREA OF CONCERN WHICH HAS BEEN PERSISTENT THE PAST SEVERAL
EVENINGS IS CONVECTION DEVELOPING OVER THE HIGHER TERRAIN OF NEW
MEXICO. SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN INCREASING IN
COVERAGE AND INTENSITY THE PAST FEW HOURS AND THIS IS EXPECTED TO
CONTINUE INTO TONIGHT. PERSISTENT NORTHWEST FLOW ALOFT COUPLED
WITH A BIT BETTER 0-6KM BULK SHEAR VALUES AND SLIGHTLY HIGHER
MOISTURE CONTENT WILL LIKELY LEAD TO ANOTHER ROUND OF
THUNDERSTORMS FROM THE EXTREME SOUTHWEST AND WESTERN SOUTH PLAINS
THIS EVENING THEN SPREADING EASTWARD AS A COMPLEX TONIGHT. MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE ADDED JET
STREAK AND BETTER PROGGED SHEAR POSES MORE OF A CONCERN FOR SEVERE
THUNDERSTORMS.

THE GFS 12Z RUN HINTED AT A LARGE COMPLEX DEVELOPING AND AFFECTING
MUCH OF THE SOUTH PLAINS REGION TONIGHT WHILE THE NAM-WRF WAS LESS
BULLISH. THE LATTER MODEL SOLUTION WITH THE EARLY AFTERNOON
DEVELOPMENT WAS OVERDONE SO IT MAY BE GENERATING TOO MUCH
SUBSIDENCE. WILL TAKE A CONSENSUS AND LEAN TOWARD PERSISTENCE.
SCATTERED TO NUMEROUS STORMS.

ACTIVITY TO WIND DOWN AFTER MIDNIGHT WITH A FEW SHOWERS/STORMS
OVERNIGHT. ADDITIONAL DEVELOPMENT IS POSSIBLE LATE WEDNESDAY
AFTERNOON.   KW

.LONG TERM...
THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THU AND FRI AND
PERHAPS RIGHT THROUGH THE WEEKEND...BUT THE OVERALL WX PATTERN WILL
BE UNDERGOING SOME SUBTLE CHANGES.

SUBTROPICAL RIDGE THAT HAS BEEN HANGING OUT ACROSS THE DESERT
SW...AND PLACING WEST TEXAS IN ACTIVE NW FLOW ALOFT IS FCST TO SHIFT
TO THE NORTH AND EAST BY THURSDAY. THIS WILL BRING SLOWER AND LESS
WESTERLY MID TO UPPER TROPOSPHERIC WINDS ACROSS THE REGION. THIS IN
TURN SHOULD REDUCE THE AMOUNT OF EVENING CONVECTION PROPAGATING INTO
THE AREA FROM THE HIGHER TERRAIN OF NEW MEXICO. HOWEVER AT THE SAME
TIME...GUIDANCE SHOWS THAT PRECIP WATER VALUES WILL REMAIN HIGH
ACROSS THE REGION WITH CONSIDERABLE MID-LVL MOISTURE TRAPPED UNDER
THE RIDGE AND 850-300 MB THETA-E RIDGE AXIS INTENSIFIES FROM SW
TEXAS THROUGH THE NE PANHANDLE. THESE FACTORS SHOULD RESULT IN
SLOWER AND MORE ERRATIC STORM MOTION...WITH CONVECTIVE INITIATION
POSSIBLE ALMOST ANYWHERE ALONG AND TO THE WEST OF THE THETA-E AXIS.
ACTIVITY SHOULD BE GENERALLY HIGH-BASED AND DISORGANIZED. A COLD
FRONT WILL THEN APPROACH THE AREA LATE FRI OR EARLY SAT AND
POTENTIALLY PROVIDE ANOTHER FOCUS FOR TSTM DEVELOPMENT. THE UPPER
RIDGE ALSO FCST TO RETROGRADE BACK TO THE WEST FOR THE WEEKEND WITH
FCST H7 TEMPS ONLY IN THE 10-12 DEGREE C RANGE. THUS WILL CONTINUE
SLGT POPS FOR THE WEEKEND. THE FRONT SHOULD WASH OUT BY SUNDAY WITH
A RETURN TO SRLY LOW-LVL FLOW. NO STRONG SIGNALS FOR CONVECTION
EARLY NEXT WEEK AS RIDGE BUILDS BACK /ALTHOUGH NOT STRONGLY/ ACROSS
THE SRN PLAINS WITH A DEVELOPING THROUGH TO THE WEST. THE 12Z ECMWF
DOES BRING A SHTWV THROUGH THE RIDGE BY MIDWEEK...WHICH MAY OFFER
SOME BETTER TSTM CHCS. WILL GENERALLY STICK BY MOS TEMPS THROUGH THE
EXTENDED WITH HIGHS GENERALLY IN THE MID TO UPPER 90S. WARMEST TEMPS
EXPECTED THU/FRI AND THEN A SLIGHT COOL DOWN SHOULD FOLLOW.

&&

.AVIATION...
CONVECTIVE PROBABILITIES INCREASE LATER THIS EVENING AT KLBB WITH
POTENTIAL FOR DOWNBURST WINDS AND HAIL. THREAT AREA TO SHIFT EAST
INTO KCDS LATER TONIGHT WITH ALL ACTIVITY DIMINISHING AFTER
MIDNIGHT.   KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  93  66  98  66 /  70  10  20  20  20
TULIA         60  92  67  95  68 /  70  10  20  20  20
PLAINVIEW     63  90  67  95  68 /  60  10  20  10  20
LEVELLAND     63  93  68  98  68 /  60  10  20  20  20
LUBBOCK       64  93  69  97  69 /  50  10  20  10  20
DENVER CITY   63  93  68 100  67 /  50  10  20  20  20
BROWNFIELD    64  94  68  98  69 /  50  10  20  10  20
CHILDRESS     68  94  71  98  73 /  40  20  20  10  20
SPUR          64  92  70  97  71 /  40  20  10  10  20
ASPERMONT     68  92  73  97  73 /  20  20  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/33/17
Hazardous weather outlook, Jun 24, 10:27 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT TUE JUN 24 2008

TXZ021>044-251630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE WESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE. WIND AND HAIL
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE EACH AFTERNOON AND
EVENING WEDNESDAY THROUGH FRIDAY....MAINLY ACROSS WESTERN AND
NORTHERN PORTIONS OF THE OUTLOOK AREA. A FEW OF THESE STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EARLY
EVENING.

In the hours before

Special weather statement, Jun 24, 2:25 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT TUE JUN 24 2008

TXZ044-242100-
STONEWALL TX-
325 PM CDT TUE JUN 24 2008

...STRONG THUNDERSTORMS OVER STONEWALL COUNTY...

AT 320 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR THE STONEWALL AND FISHER COUNTY
BORDER. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. A SECOND STORM
WAS DEVELOPING JUST SOUTH OF PEACOCK.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF BUT STRONG WIND
GUSTS TO 55 MPH...SMALL HAIL AND HEAVY DOWNPOURS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

KW
Local storm report, Jun 24, 3:42 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT TUE JUN 24 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 SW BOVINA             34.51N 102.90W
06/23/2008  E65 MPH          PARMER             TX   LAW ENFORCEMENT

            ESTIMATED BY BOVINA PD ALONG U.S. HWY 60 SOUTHWEST OF
            CITY

0710 PM     TSTM WND DMG     BOVINA                  34.52N 102.89W
06/23/2008                   PARMER             TX   LAW ENFORCEMENT

            ROOF BLOWN OFF OF TIN STORAGE SHED IN BOVINA

0920 PM     TSTM WND DMG     SPADE                   33.93N 102.15W
06/23/2008                   LAMB               TX   METEOROLOGIST

            TREE LIMBS DOWN IN SPADE. WINDS ESTIMATED AT 60 MPH.

0931 PM     TSTM WND GST     6 S SPADE               33.84N 102.15W
06/23/2008  E60 MPH          LAMB               TX   PUBLIC

0931 PM     TSTM WND GST     2 NW ANTON              33.83N 102.19W
06/23/2008  E60 MPH          HOCKLEY            TX   PUBLIC

0940 PM     TSTM WND DMG     ANTON                   33.81N 102.16W
06/23/2008                   HOCKLEY            TX   METEOROLOGIST

            TX DOT HIGHWAY SIGNS DOWN AROUND ANTON.

0945 PM     TSTM WND GST     6 SSW ANTON             33.73N 102.20W
06/23/2008  M74 MPH          HOCKLEY            TX   MESONET

            ADDITIONAL SEVERE GUST TO 69MPH AT 950 PM. AVG SPEED
            FOR 10 MINUTES 50 MPH.

0952 PM     TSTM WND GST     3 NW SHALLOWATER        33.72N 102.03W
06/23/2008  M62 MPH          LUBBOCK            TX   PUBLIC

1015 PM     TSTM WND DMG     4 W SMYER               33.59N 102.23W
06/23/2008                   HOCKLEY            TX   PUBLIC

            ROOF OF A BARN BLOW OFF ALONG HWY 114 WEST OF SMYER.
            WIND ESTIMATED AT 60MPH

1200 AM     TSTM WND GST     5 SSW GRAHAM            33.08N 101.50W
06/24/2008  M66 MPH          GARZA              TX   MESONET

&&

EVENT NUMBER 00195 00196 00202 00197 00200 00204 00203 00198 00199
00201

LINDLEY
Special weather statement, Jun 24, 5:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT TUE JUN 24 2008

TXZ021-250015-
PARMER TX-
647 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM APPROACHING
PARMER COUNTY...

AT 646 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A LINE OF SEVERE THUNDERSTORMS OVER EASTERN NEW MEXICO...APPROACHING
PARMER COUNTY...MOVING SOUTHEAST AT 25 MPH. STRONG NORTHWESTERLY
WINDS WILL IMPACT PORTIONS OF PARMER COUNTY WELL IN ADVANCE OF THESE
STORMS. WIND GUSTS UP TO 50 MPH AND BLOWING DUST CAN BE EXPECTED.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MONITOR THE LATEST WEATHER INFORMATION...AND BE PREPARED TO TAKE
ACTION SHOULD WARNINGS BE ISSUED.
Special weather statement, Jun 24, 6:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT TUE JUN 24 2008

TXZ039-250030-
YOAKUM TX-
701 PM CDT TUE JUN 24 2008

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 656 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DENVER CITY...MOVING EAST AT
17 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Cannon AFB radar (KFDX), 65 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 24, 6:35 PM CST
Where
Parmer County, 2 mi SW of Bovina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.499, -102.925

The Bovina Police Department estimated severe thunderstorm gusts in excess of 60 mph and reduced visibilities in blowing dust along U.S. Highway 60 south of the city. No damage was reported.

Hail, Yoakum

When
June 24, 6:40 PM CST
Where
Yoakum County, 7 mi E of Denver City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.970, -102.729

Yoakum County law enforcement officials reported nickel size hail east of Denver City.

Thunderstorm Wind, Terry

When
June 24, 7:25 PM CST to 7:30 PM CST
Where
Terry County, 4 mi W of Brownfield to 1 mi W of Brownfield
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.180, -102.349

Emergency management officials reported that damaging thunderstorm winds blew down several utility poles along U.S. Highway 380 west of Brownfield.

Hail, Terry

When
June 24, 7:29 PM CST to 7:45 PM CST
Where
Terry County, Brownfield to 5 mi E of Brownfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.180, -102.280

The Terry County Emergency Manager relayed reports of dime to quarter size hail in Brownfield at 19:29 CST. The parent severe thunderstorm continued to produce large hail along a swath east of Brownfield to near the Terry County Airport, where nickel size hail was reported at 19:45 CST.

Thunderstorm Wind, Lamb

When
June 24, 8:10 PM CST
Where
Lamb County, Sudan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.070, -102.530

The public estimated severe thunderstorm wind gusts in excess of 60 mph in Sudan. No damage was reported.

Thunderstorm Wind, Floyd

When
June 24, 9:20 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A brief severe thunderstorm wind gust of 60 mph was recorded by the Texas Tech University West Texas Mesonet just northeast of Floydada as dissipating convection approached the area from the west. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101038, 101043, 101047, 101052, 101053, 101054.